This is not to focus on the cancer (bladder) that I have, but on how chemotherapy laced with a steroid will affect BG management.
I am type 2 on a Tandem pump, loving C-IQ. My last HbA1c was 5.4% and my time in range has been in the high 90% for the last 3 years. I am very sensitive to stress hormones whether naturally produced or as medication.
Today I had the mediport installed for the chemo. In the past 5 or 6 weeks I have had several procedures to diagnose and inspect in two hospitals. Both allowed my pump and Dexcom G6 in the OR.
Today, because they were fitting me in to a tight schedule I was fasting from 7:30PM Thursday to 4PM Friday. About 30 minutes before surgery my BG had fallen to 74mg/dl. This had been a steady decline over the past couple of hours. I confirmed it with my own finger stick as did the nurse.
I attempted to turn off the pump, didn’t work so I suspended insulin for the max 1 hour.
During surgery my BG rose to 109 and settled down to the 90s.
I have an appointment with my endo on Thursday 11/16 unless someone cancels for me to come in earlier. This is to discuss strategies to keep BG at good levels without overloading sites with insulin. I have an unopened vial and box of Lantus pens. I am thinking that using the Lantus by injection and lowering basal rate.
I don’t want any of my sisters and brothers here to have to undergo chemotherapy, but stuff happens. I want to share my experiences that it might help others.
Responses are welcome if you so chose.
I will do a new post as it becomes relevant. Next will either be after the endo consultation or when I start chemo.
These are the 2 possible drug combos.
Cisplatin and gemcitabine.
methotrexate (Rheumatrex, Trexall), vinblastine (Velban), doxorubicin, and cisplatin.
Both cocktails will be flavored with this steroid, dexamethasone.
Signing off for now.